Ohio, 2009Lake-Effect Snow in Ohio, December 27 to 29, 2009
December 27 to 29, 2009 · NWS CLE · 4 events in 4 counties and zones
A cold front moved across northeastern Ohio during the evening hours of December 27th. Cold northwest winds behind this front caused lake effect snow showers to develop late in the evening.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $550,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across northeastern Ohio during the evening hours of December 27th. Cold northwest winds behind this front caused lake effect snow showers to develop late in the evening. Periods of moderate to heavy snow were reported from late on the 27th through late morning on the 29th. The first of these periods occurred during the early morning hours of the 28th with a second period during the afternoon and evening hours of the 28th. A brief period of heavy snow was also reported on the morning of the 29th. Light snow or flurries occurred between the periods of heavier snow. The snow ended completely around midday on the 29th. 6 to 10 inches of accumulation was reported across portions of the Northeast Ohio snowbelt. Many accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 27, 6:51 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Dec 27, 6:51 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
651 PM EST SUN DEC 27 2009
.SYNOPSIS...
LOW PRESSURE AT THE SURFACE AND ALOFT WILL CROSS THE AREA TONIGHT.
A COLD FRONT FROM CANADA WILL SWEEP ACROSS THE AREA ON MONDAY.
SOME LAKE EFFECT SNOW WILL LINGER INTO EARLY TUESDAY OTHERWISE
HIGH PRESSURE WILL BUILD ACROSS THE GREAT LAKES FROM FROM CANADA.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
NICE SHORT WAVE ROTATING ACROSS THE MIDWEST WHICH WILL CROSS
DIRECTLY OVER THE AREA EARLY TONIGHT. CLOUD TOPS SLOWLY COOLING AND
SYSTEM PROGGED TO SEE AN INCREASE IN DIVERGENCE ALOFT AS SHORT WAVE
TROUGH SOMEWHAT PHASES WITH LONGER WAVE TROUGH. SHOULD RESULT IN A
NICE EXPANSION OF SYNOPTIC SNOW LATE THIS AFTERNOON AND EARLY
TONIGHT. THE BEST SNOW MAY SLIDE JUST SOUTH OF TOLEDO OTHERWISE
WOULD SEEM AS THOUGH MOST AREAS SHOULD SEE 3 TO 4 INCHES OF SYNOPTIC
SNOW. THIS WOULD BARELY QUALIFY FOR AN ADVISORY BUT BEING THE FIRST
SHOVELABLE SNOW FOR MOST AREAS WILL GO AHEAD AN ISSUE A WINTER
WEATHER ADVISORY FOR TONIGHT.
THE WIND IS SOUTHWEST FOR A GOOD PART OF THE EVENT SO NO LAKE
ENHANCEMENT UNTIL THE EARLY MORNING HOURS AT WHICH POINT THE FLOW
WILL VEER MORE TOWARD THE WNW AND SOME LAKE ENHANCED/EFFECT SNOW
WILL DEVELOP ACROSS THE SNOWBELT EAST OF CLEVELAND. AM WORRIED ABOUT
SOME HEAVIER BURSTS OF SNOW ALONG THE LAKESHORE FOR A FEW HOURS
TOWARD DAYBREAK AS FLOW IS ALMOST WESTERLY AND DEEPER SYNOPTIC
MOISTURE PERSISTS. TO KEEP THINGS SIMPLE AND AVOID THE SITUATION OF
MULTIPLE HEADLINES WILL SIMPLY CALL THE EVENT A LAKE EFFECT
ADVISORY/WARNING FOR THE SNOWBELT AND CONTINUE THE ADVISORY/WARNING
INTO EARLY WEEK AS THERE WILL BE ADDITIONAL LAKE EFFECT SNOWS.
FAVOR THE WARMER GFS/MAV MIN TEMPERATURE GUIDANCE TONIGHT AS IT WILL
TAKE UNTIL VERY LATE TONIGHT/MONDAY MORNING FOR THE COLDER AIR TO
ARRIVE.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
A SECONDARY COLD FRONT FROM CANADA WILL PUSH SOUTH ACROSS THE
AREA ON MONDAY AND A QUICK BURST OF SNOW POSSIBLE. SYNOPTIC SNOW
AMOUNTS WILL LIKELY NOT BE IMPRESSIVE...PROBABLY AN INCH OR LESS.
BOUNDARY FLOW BACKS TO THE SOUTHWEST AHEAD OF THE FRONT AND THE
LAKE EFFECT WILL LIKELY BRIEFLY TAPER OFF. THESE TYPE OF FRONTAL
PASSAGES CAN HAVE DECENT CONVERGENCE AND THE LAKE ENHANCEMENT CAN
RESULT IN HEAVIER BURST(S) OF SNOW AND WOULD EXPECT THIS TO
DEVELOP MONDAY AFTERNOON ACROSS THE SNOWBELT. THE FLOW SHOULD THEN
BECOME NORTHWEST MONDAY NIGHT. SHORTER FETCH AND DRIER AIR WILL
RESULT IN LIGHT TO MODERATE LAKE EFFECT EXCEPT FARTHER EAST WHERE
THE LAKE HURON FETCH MAY CAUSE HEAVIER SNOW BANDS TO PERSIST. THE
LAKE EFFECT SNOW WARNING FOR ASHTABULA...ERIE AND CRAWFORD PA
COUNTIES WITH AN ADVISORY FOR THE OTHER SNOWBELT COUNTIES WILL
CONTINUE THROUGH MONDAY NIGHT. AS MENTIONED IN THE NEAR TERM
DISCUSSION... THE LAKE EFFECT ADVISORIES/WARNINGS WERE STARTED
SUNDAY NIGHT RATHER THAN TRY AND DIFFERENTIATE THE SYNOPTIC SNOW
VERSUS THE LAKE EFFECT SNOW. IT IS ALL WHITE.
PREFER THE COLDER TEMPERATURE MAX TEMPERATURE GUIDANCE FOR MONDAY AS
COLDER AIR SHOULD START TO FILTER IN. THE ARCTIC AIR WILL NOT ARRIVE
UNTIL MONDAY NIGHT INTO TUESDAY AND WILL CUT FORECAST AND GUIDANCE
TEMPS BY A COUPLE OF CATEGORIES USING THE MODEL BOUNDARY LAYER
TEMPS AS A GUIDE WHICH TENDS TO BETTER CAPTURE THE ARCTIC AIR. SNOW
SHOWERS AND FLURRIES WILL TAPER OFF LATER TUESDAY AND ESPECIALLY
TUESDAY NIGHT AS THE SURFACE HIGH BUILDS IN.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL BE MOVING OFF THE EAST COAST WEDNESDAY NIGHT WITH
A RETURN OF SOUTHERLY WINDS. THIS WILL ATTEMPT TO BRING ENOUGH
MOISTURE BACK TO THE REGION TO GENERATE SOME LIGHT SNOW BY THURSDAY
MORNING. STILL SOME UNCERTAINTY AS TO HOW MUCH MOISTURE WILL RETURN
AT THIS TIME WITH THE MAIN JET ENERGY REMAINING SOUTH OF THE REGION.
HOWEVER THERE WILL BE A TROUGH THAT MOVES INTO THE WESTERN GREAT
LAKES ON FRIDAY. SOME LIGHT SNOW SHOULD BE GENERATED BY THIS SYSTEM
THEN COLDER AIR SPILLING ACROSS THE REGION IN ITS WAKE ON SATURDAY.
THIS WILL SET THE STAGE FOR MORE LAKE EFFECT SNOW SHOWERS THAT WILL
PERSIST INTO SUNDAY.
TEMPERATURES WILL WARM SLIGHTLY ON THURSDAY BUT WILL RETURN TO WELL
BELOW AVERAGE FOR THE WEEKEND. TEMPERATURES SATURDAY AND SUNDAY
SHOULD REMAIN IN THE TEENS TO MIDDLE 20S.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
LOW PRESSURE OVER INDIANA WILL CONTINUE PUSHING EAST OVER NORTHERN
OHIO TONIGHT. SNOW SPREADING EASTWARD ACROSS THE AREA WITH CIGS
AND VIS DROPPING DOWN INTO IFR. SNOW WILL GET TO CAK YNG AND ERI
WITHIN THE NEXT FEW HOURS.
SNOW WILL BEGIN TAPERING OFF A BIT WITH SLIGHT IMPROVEMENTS TO
CONDITIONS OUT WEST AROUND 06Z THEN CONTINUING EASTWARD THROUGH
REMAINDER OF OVERNIGHT WITH IMPROVEMENTS AT EASTERN AREAS TOWARDS
12Z. PUT SOME TIMING IN TAFS TO INDICATE A LULL IN SNOWFALL ACROSS
MOST SITES DURING THE MORNING HOURS WITH THE PASSAGE OF THIS BATCH
OF SNOW.
TROUGH OF LOW PRESSURE SWINGING SOUTHWARD OVER THE LAKE TOMORROW
AFTERNOON WITH ALLOW FOR SNOW SHOWERS TO INCREASE OVER THE AREA.
WINDS WILL ALSO INCREASE AHEAD OF THIS TROUGH DURING THE MORNING
HOURS AT SITES THEN BECOME GUSTY IN THE AFTERNOON. LAKE EFFECT
SNOW SHOWERS WILL TAKE OVER LATER IN THE AFTERNOON AND THROUGH 00Z
TUE. EXPECTING SITES EAST OF CLE TO SEE MOST IMPACT FROM LAKE
EFFECT. RATHER FAR OUT IN TAFS BUT DID MENTION IFR VIS IN SNOW
SHOWERS AT CLE AND ERI DURING THE LATE AFTERNOON. ELSEWHERE
CONFIDENCE A BIT LESS ON IMPACT AND TIMING. WESTERN AREAS WILL SEE
LESS IMPACT...AND MFD MAY SEE TEMPORARY IFR CONDITIONS LATE MONDAY
AFTERNOON.
.OUTLOOK...NON-VFR CONDITIONS WILL CONTINUE THROUGH MONDAY NIGHT
AND THEN PERSISTING OVER NE OHIO AND NE PA INTO TUESDAY NIGHT.
NON-VFR POSSIBLE AGAIN OVER THE ENTIRE AREA WEDNESDAY NIGHT INTO
THURSDAY.
&&
.MARINE...
DECENT SURGE OF COLD AIR WILL MOVE ACROSS LAKE ERIE MONDAY MORNING.
THIS STRONG COLD ADVECTION WILL ASSIST IN BRINGING STRONGER WINDS TO
THE SURFACE WITH WINDS INCREASING TO OVER 35 KNOTS. THESE WESTERLY
WINDS WILL CONTINUE THIS STRONG INTO THE EVENING AND LOOK TO FALL
UNDER GALE CONDITIONS AFTER 03Z TUESDAY. HIGH PRESSURE WILL SLIDE
ACROSS NORTHERN OHIO ON TUESDAY WITH SOME LAKE EFFECT SNOW LINGER
ACROSS THE EASTERN PORTIONS OF THE LAKE. ANOTHER STORM SYSTEM WILL
MOVE UP THE ATLANTIC COAST ON THURSDAY INTO FRIDAY AS JET ENERGY
MOVES INTO THE GREAT LAKES.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST TUESDAY FOR OHZ012-
013.
WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR OHZ009>011-
019>023-029>033-038-047.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR OHZ017-
018-027-028-036-037.
LAKE EFFECT SNOW WARNING UNTIL 7 AM EST TUESDAY FOR OHZ014-089.
PA...LAKE EFFECT SNOW WARNING UNTIL 7 AM EST TUESDAY FOR PAZ001>003.
MARINE...GALE WARNING FROM 10 AM TO 10 PM EST MONDAY FOR LEZ061-142>149-
162>169.
&&
SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...MULLEN
AVIATION...ABE
MARINE...MULLENHazardous weather outlook, Dec 27, 4:43 AM EST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
443 AM EST SUN DEC 27 2009
LEZ061-142>149-162>169-OHZ003-006>010-017>023-027>033-036>038-047-
280945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MARION-MORROW-HOLMES-KNOX-
443 AM EST SUN DEC 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ014-089-PAZ001>003-280945-
ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
443 AM EST SUN DEC 27 2009
...LAKE EFFECT SNOW WATCH IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ011>013-280945-
CUYAHOGA-LAKE-GEAUGA-
443 AM EST SUN DEC 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LAKE EFFECT SNOW SHOWERS WILL DEVELOP LATE TONIGHT AND CONTINUE
INTO EARLY TUESDAY. THE HEAVIEST LAKE EFFECT SNOW SHOWERS SHOULD
OCCUR FURTHER TO THE EAST OVER EXTREME NORTHEAST OHIO OR NORTHWEST
PENNSYLVANIA. HOWEVER LOCALLY 2 TO 4 INCHES COULD FALL MONDAY AND
AGAIN MONDAY EAST OF CLEVELAND INCLUDING MENTOR AND CHARDON
AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Geauga
- When
- December 27, 9:00 PM EST to December 29, 12:00 PM EST
- Where
- Geauga forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the evening hours of December 27th. Periods of moderate to heavy snow then continued through midday on December 29th. Heavy snow occurred during the early morning hours of the 28th, during the afternoon and evening of the 28th and also on the morning of the 29th. Snowfall rates at times exceeded an inch per hour. Light snow or flurries were reported between the periods of heavier snow. Snowfall accumulations across Geauga County ranged from 6 to 10 inches during this event. A maximum of 10.0 inches was measured in Russell Township with 9.9 inches in Hambden Township. A few accidents were reported.
Lake-Effect Snow, Lake
- When
- December 27, 9:00 PM EST to December 29, 12:00 PM EST
- Where
- Lake forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the evening hours of December 27th. Periods of moderate to heavy snow then continued through midday on December 29th. Heavy snow occurred during the early morning hours of the 28th, during the afternoon and evening of the 28th and also on the morning of the 29th. Snowfall rates at times exceeded an inch per hour. Light snow or flurries were reported between the periods of heavier snow. Snowfall accumulations across Lake County generally ranged from 6 to 9 inches during this event. A maximum of 10.8 inches was measured south of Painesville in Concord Township. A few accidents were reported.
Lake-Effect Snow, Ashtabula Lakeshore
- When
- December 27, 9:00 PM EST to December 29, 12:00 PM EST
- Where
- Ashtabula Lakeshore forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the evening hours of December 27th. Periods of moderate to heavy snow then continued through midday on December 29th. Heavy snow occurred during the early morning hours of the 28th, during the afternoon and evening of the 28th and also on the morning of the 29th. Snowfall rates at times exceeded an inch per hour. Light snow or flurries were reported between the periods of heavier snow. Snowfall accumulations across northern Ashtabula County ranged from 6 to 10 inches during this event. A maximum of 10.1 inches was measured near Conneaut with 10.0 inches in the City of Ashtabula. A few accidents were reported.
Lake-Effect Snow, Ashtabula
- When
- December 27, 9:00 PM EST to December 29, 12:00 PM EST
- Where
- Ashtabula forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the evening hours of December 27th. Periods of moderate to heavy snow then continued through midday on December 29th. Heavy snow occurred during the early morning hours of the 28th, during the afternoon and evening of the 28th and also on the morning of the 29th. Snowfall rates at times exceeded an inch per hour. Light snow or flurries were reported between the periods of heavier snow. Snowfall accumulations across inland Ashtabula County ranged from 6 to 9 inches during this event. A maximum of 9.5 inches was measured at Pierpont. A few accidents were reported.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood and High Surf in Puerto Rico, December 27 to 29, 20092 deaths · 6 injured · $15,000 · 5 events
- Lake-Effect Snow in Pennsylvania, December 27 to 29, 2009$550,000 · 3 events
- Heavy Rain in American Samoa, December 27, 20092 events
- Flood in New Jersey, December 27, 20091 event
- Flood in New Hampshire, December 27 to 28, 20091 event
- Flood in Maine, December 27 to 28, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204437, 204438, 204439, 204440.